Alert archive / Washington / Tornado Warnings in 2014

Tornado Warning 2, NWS Portland, OR

November 23, 2014Pacific County, Wahkiakum County, Washington

NWS Portland, OR issued this tornado warning at Nov 23, 2014, 9:22 AM PST for Pacific County, Wahkiakum County, Washington. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2014, 9:22 AM PST (17:22 UTC)
Expired
Nov 23, 2014, 9:45 AM PST
In force
23 min
Issued by
NWS Portland, OR
Area
Storm-based polygon

Counties Pacific County, WA, Wahkiakum County, WA

The radar

The Langley Hill radar (KLGX), 85 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 9:30 AM PSTHAIL 1.25Naselle, WAPACIFIC COUNTY SHERIFF OFFICE TOOK PHOTOGRAPHS OF VERY LARGE HAIL THAT FELL AT NASELLE-GRAYS RIVER SCHOOL DISTRICT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 5.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2014-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2014-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WFUS56 KPQR 231722
TORPQR
WAC049-069-231745-
/O.NEW.KPQR.TO.W.0002.141123T1722Z-141123T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
922 AM PST SUN NOV 23 2014

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL PACIFIC COUNTY IN SOUTHWESTERN WASHINGTON...
  NORTHWESTERN WAHKIAKUM COUNTY IN SOUTHWESTERN WASHINGTON...

* UNTIL 945 AM PST
    
* AT 921 AM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR NASELLE...OR 8 MILES EAST OF LONG BEACH...AND MOVING EAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NASELLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS IN WASHINGTON...
 U. S. HIGHWAY 101 BETWEEN MILE MARKERS 19 AND 21.
 STATE ROUTE 4 BETWEEN MILE MARKERS 1 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4637 12396 4640 12394 4644 12373 4630 12371
      4632 12395
TIME...MOT...LOC 1721Z 260DEG 29KT 4636 12389 

$$

JFP
2 follow-up statements
953 
WWUS56 KPQR 231729
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
929 AM PST SUN NOV 23 2014

WAC049-069-231745-
/O.CON.KPQR.TO.W.0002.000000T0000Z-141123T1745Z/
PACIFIC WA-WAHKIAKUM WA-
929 AM PST SUN NOV 23 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM PST FOR WEST
CENTRAL PACIFIC AND NORTHWESTERN WAHKIAKUM COUNTIES...
    
AT 928 AM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
JUST WEST OF NASELLE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
NASELLE.

IN WASHINGTON THIS INCLUDES STATE ROUTE 4 BETWEEN MILE MARKERS 2 AND
9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4637 12393 4639 12391 4644 12373 4630 12371
      4633 12392
TIME...MOT...LOC 1728Z 260DEG 29KT 4637 12380 

$$

JFP
260 
WWUS56 KPQR 231740
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
940 AM PST SUN NOV 23 2014

WAC049-069-231749-
/O.EXP.KPQR.TO.W.0002.000000T0000Z-141123T1745Z/
PACIFIC WA-WAHKIAKUM WA-
940 AM PST SUN NOV 23 2014

...THE TORNADO WARNING FOR WEST CENTRAL PACIFIC AND NORTHWESTERN
WAHKIAKUM COUNTIES WILL EXPIRE AT 945 AM PST...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS !**
WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4637 12393 4639 12391 4644 12373 4630 12371
      4633 12392
TIME...MOT...LOC 1738Z 260DEG 29KT 4637 12380 

$$

JFP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Nov 23, 7:26 AM PST, 1 hour 56 minutes earlier.

Area forecast discussion, Nov 23, 7:26 AM PST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PORTLAND OR
726 AM PST SUN NOV 23 2014

.SYNOPSIS...AFTER A BRIEF LULL IN SHOWERS EARLY THIS MORNING...THE
NEXT FRONT WILL BRING RAIN AND MOUNTAIN SNOW TO SOUTHWEST WASHINGTON
MIDDAY TODAY...MOVING SOUTH THROUGH THIS AFTERNOON. SNOW LEVELS WILL
REMAIN NEAR THE CASCADE PASSES...BUT ACCUMULATIONS ARE EXPECTED TO BE
MINOR FOR THE NORTHERN OREGON PASSES. A FLAT UPPER RIDGE WILL BUILD
INTO CALIFORNIA AND OREGON MONDAY AND TUESDAY...BUT SHOULD REMAIN
WEAK ENOUGH FOR SYSTEMS TO CLIP OUR NORTHERN ZONES WITH OCCASIONAL
WET WEATHER. VALLEY INVERSIONS WILL LIKELY BUILD IN THE CENTRAL AND
SOUTH WILLAMETTE VALLEY...WITH FOG POSSIBLY BECOMING MORE PERSISTENT
BY THE MIDDLE OF NEXT WEEK. ANOTHER ORGANIZED FRONTAL SYSTEM MAY
BRING MORE RAIN TO THE REGION FOR THANKSGIVING WEEKEND.

&&

.UPDATE...THERE IS A A LINE OF THUNDERSTORMS OFFSHORE JUST REACHING
THE SW WASHINGTON COAST. THIS LINE PREVIOUSLY PRODUCED SEVERAL
LIGHTNING STRIKES ALONG THE WASHINGTON COAST AND A FEW STRIKES
INLAND OVER THE NORTHERN WASHINGTON CASCADES. HAVE DONE A QUICK
UPDATE TO EXPAND THE AREA OF ISOLATED THUNDERSTORMS FROM THE SW
WASHINGTON COAST TO THE SW WASHINGTON CASCADES. THERE IS MORE
CONFIDENCE FOR THUNDERSTORMS OVER THE COAST THAN INLAND. HAVE ALSO
ISSUED A SPECIAL MARINE WARNING FOR THE COASTAL WATERS AS THE LINE
WILL GENERATE A BRIEF PERIOD OF GUSTY WINDS AND ABUNDANT LIGHTNING
OVER THE COASTAL WATERS. THE LINE OF STORMS IS MOVING VERY
SLOWLY...AND MODELS HIGH RESOLUTION MODELS SUGGEST THAT IT WILL FALL
APART SHORTLY OR BEFORE REACHING OREGON. WE WILL BE MONITORING THIS
CLOSELY AND MAKE FURTHER UPDATES IF NECESSARY. TJ

PREVIOUS SHORT TERM...TODAY THROUGH WEDNESDAY...LIGHT SCATTERED
SHOWERS CONTINUE TO PUSH ACROSS THE REGION THIS MORNING. SURFACE
OBSERVATIONS ARE SHOWING BETWEEN 0.01-0.05 INCHES OF PRECIPITATION
IN THE PAST 3 HOURS ACROSS THE COAST RANGE AND INLAND VALLEYS...WITH
HIGHER AMOUNTS OVER THE CASCADES. THE PRECIP ASSOCIATED WITH THE
NEXT FRONTAL BAND IS ALREADY POPPING UP ON KATX AND KLGX RADARS IN
WASHINGTON...WITH EMBEDDED LIGHTNING AS THE COLD FRONT APPROACHES
THE COASTAL WATERS.

THE 06Z GFS AND NAM ARE SHOWING DECENT CAPE VALUES FOR OVER THE
COASTAL WATERS...AND GIVEN THE CONVECTIVE NATURE OF THE SHOWERS AS
SEEN ON RADAR SO FAR THIS MORNING...CANNOT RULE OUT THE POSSIBILITY
OF AN ISOLATED THUNDERSTORM OR TWO OVER OUR SW WASHINGTON/NW OREGON
COASTAL WATERS.

THERE HAS ALSO BEEN ENOUGH CLEARING THIS MORNING TO MAINTAIN SOME
LOCALIZED PATCHY FOG OVER THE INLAND VALLEYS. EXPECT ANY LINGERING
FOG TO DISSIPATE LATER THIS MORNING WITH THE INCREASING RAIN AS THE
COLD FRONT APPROACHES THE REGION. MUCH OF THE ENERGY WILL BE FOCUSED
FURTHER NORTH OF OUR FORECAST AREA...WITH THE EXCEPTION OF AREAS
NORTH OF THE COLUMBIA RIVER AND IN PARTICULAR THE SW WASHINGTON
CASCADES. 06Z NAM AND GFS SHOW A BULLSEYE OF ABUNDANT PRECIPITATION
OVER THE SW WASHINGTON CASCADES THIS MORNING AND AFTERNOON...BEFORE
MODELS HAVE THE FRONT SAG FURTHER SOUTHEAST. WITH SNOW LEVELS STILL
AROUND 4000 FT...STILL EXPECTING ABOUT 6-9 INCHES OF ACCUMULATING
SNOW IN A 12 HOUR PERIOD. MODELS ARE IN GOOD AGREEMENT ADVISORY LEVEL
SNOW ACCUMULATIONS WILL IMPACT THE SW WASHINGTON CASCADES... WHILE
1-3 INCHES OF SNOW COULD STILL FALL OVER THE NW OREGON CASCADES AS
THE COLD FRONT SAGS SOUTH LATER TODAY. AREAS FURTHER SOUTH WILL SEE
MUCH LESS.

ELSEWHERE...EXPECT COOL AND RAINY CONDITIONS THROUGH THIS EVENING.
TOTAL PRECIP AMOUNTS LOOK RATHER MARGINAL...WITH MOST LOCATIONS
TOPPING OUT AROUND 0.15 INCHES OF RAIN IN A 24 HOUR PERIOD. LOWER
PRECIP AMOUNTS ARE EXPECTED THE FURTHER SOUTH YOU GO.

HIGH PRESSURE BEGINS TO BUILD OVER THE EASTERN PACIFIC LATE TONIGHT
INTO MONDAY...WHICH SHOULD KEEP THE REGION FAIRLY DRY BUT CLOUDY. BUT
THE THREAT FOR VALLEY FOG INCREASES...ESPECIALLY FOR THE CENTRAL AND
SOUTH WILLAMETTE VALLEY AS WELL AS THE CENTRAL COAST. MODELS HAVE
BEEN CONSISTENT IN SHOWING A FEW DISTURBANCES RIDING OVER THE RIDGE
AND BRINGING SOME PRECIP MAINLY TO THE FAR NORTHERN FORECAST ZONES BY
MONDAY EVENING. EXPECT THIS PATTERN OF NORTHERN SHOWERS WITH SOUTHERN
VALLEY AND COASTAL FOG TO CONTINUE THROUGH WEDNESDAY. /27

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...OVERALL MODELS ARE
ATTEMPTING TO FLATTEN THE UPPER LEVEL RIDGE LATE WEDNESDAY. BUT ONCE
WE GET TO THANKSGIVING MORNING...MODEL SOLUTIONS VARY CONCERNING THE
NEXT PACIFIC FRONTAL SYSTEM APPROACHING THE REGION THANKSGIVING DAY.
THE 06Z GFS SHOWS A RATHER WELL-ORGANIZED FRONTAL BAND REACHING THE
SW WASHINGTON/NW OREGON COAST IN THE MORNING...WITH RAIN SPREADING
INLAND BY THE AFTERNOON...RIGHT IN TIME FOR THANKSGIVING DINNER. WILL
HAVE TO SEE WHAT THE 12Z ECMWF DOES WITH THIS SYSTEM...AND WHETHER OR
NOT IT MAINTAINS ITS LIGHTER RAIN/RIDGY SOLUTION. A MUCH
STRONGER AND WETTER SYSTEM LOOKS TO MOVE IN OVER THE WEEKEND WHICH
COULD POSE A THREAT TO TRAVELERS RETURNING AFTER THE THANKSGIVING
HOLIDAY. DETAILS AT THIS POINT ARE STILL UNKNOWN AND WILL BE REFINED
WITH FUTURE UPDATES. THE GOOD NEWS IS THAT TEMPERATURES IN THE
EXTENDED WILL BE AT OR ABOVE SEASONAL NORMALS. /64/27

&&

.AVIATION...A POST FRONTAL SHOWERY AIR MASS WILL LEAD TO VFR
CONDITIONS AT MOST TAF SITES ACROSS NORTHWEST OREGON AND SOUTHWEST
WASHINGTON EARLY THIS MORNING. HOWEVER...OCCASIONALLY ENOUGH
CLEARING WILL OCCUR FOR SCATTERED TAF SITES TO DETERIORATE INTO
MVFR AND IFR CONDITIONS. CONDITIONS SHOULD THEN SUBSEQUENTLY
IMPROVE AS THE NEXT SHOWER MOVES OVERHEAD.

A FRONT OFF THE WASHINGTON COAST IS PRODUCING LIGHTNING AND A
NARROW BAND OF HEAVY RAIN. THIS FRONT WILL WEAKEN AS IT PUSHES
INTO NORTHWEST OREGON...BUT IT MAY ALLOW FOR A PERIOD OF MVFR
CONDITIONS AT KAST AND THE KPDX METRO TAF SITES TOWARDS MIDDAY.
THERE IS A CHANCE MVFR CONDITIONS MAY PERSIST TOWARDS 12Z MONDAY
FOR THE PORTLAND METRO TAF SITES. FARTHER SOUTH WHERE CLEARING
THIS EVENING WILL BE MORE LIKELY TO OCCUR...IFR CONDITIONS MAY
DEVELOP AT KEUG...KSLE AND EVEN KHIO TOWARDS 12Z MONDAY.

KPDX AND APPROACHES...A POST FRONTAL SHOWERY AIR MASS WILL LEAD
TO PREDOMINANTLY VFR CONDITIONS TODAY. A BAND OF RAIN ASSOCIATED
WITH A DYING FRONT MAY TEMPORARILY REDUCE CIGS INTO MVFR. THERE IS
A CHANCE THESE CONDITIONS COULD PERSIST WELL INTO SUNDAY
NIGHT...OR PERHAPS DETERIORATE INTO HIGH END IFR CONDITIONS...BUT
CONFIDENCE IN THESE DETAILS IS LOW AT THIS POINT. /NEUMAN

&&

.MARINE...A FRONT OFF THE WASHINGTON COAST IS PRODUCING A NARROW
BAND OF THUNDERSTORMS THAT WILL PUSH TOWARDS THE SOUTH WASHINGTON
COASTAL WATERS EARLY THIS MORNING. GIVEN THE UNSTABLE AIRMASS IN
PLACE...THERE IS SOME CONCERN A BURST OF LOW END GALE FORCE WIND
GUSTS OF 35 KT MAY SURFACE ACROSS THE NORTHERN WATERS THIS MORNING
AS THIS BAND OF THUNDERSTORMS PUSHES THROUGH. CONTINUED THE SMALL
CRAFT ADVISORY FOR NOW...BUT WILL MONITOR TRENDS UPSTREAM TO SEE
IF A SHORT FUSED GALE WARNING IS NECESSARY. OTHERWISE...EXPECT
GUSTY WINDS TO TAPER OFF THIS AFTERNOON...AND SEAS TO PEAK IN THE
MID TEENS BEFORE DECREASING TONIGHT INTO MONDAY.

A WEAK FRONT WILL PUSH INTO THE WATERS LATE MONDAY...BUT ASIDE
FROM SOME SMALL CRAFT ADVISORY LEVEL WIND GUSTS OF 25 KT...NOT
EXPECTING MUCH IMPACT. WINDS MAY STAY A BIT GUSTIER ACROSS THE
NORTHERN WATERS EARLY TO MID WEEK BEFORE A SLOW MOVING LOW PRESSURE
SYSTEM IMPACTS THE WATERS MID TO LATE NEXT WEEK. LOW END GALE FORCE
WIND GUSTS MIGHT BE SQUEEZED OUT OF THIS SYSTEM AT SOME POINT...BUT
THE SCENARIO DOES NOT LOOK ALL THAT PROMISING FOR A SOLID GALE
FORCE OR HIGHER WIND EVENT FOR THE WATERS. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 10 PM PST
    THIS EVENING FOR SOUTH WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM PST THIS AFTERNOON
    FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
   OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 AM PST MONDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
    60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 9 AM
    PST MONDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Nov 23, 8:52 AM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
852 AM PST SUN NOV 23 2014

ORZ001-WAZ021-231715-
NORTH OREGON COAST OR-SOUTH WASHINGTON COAST WA-
852 AM PST SUN NOV 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLATSOP AND
SOUTHWESTERN PACIFIC COUNTIES UNTIL 915 AM PST...

AT 851 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER LONG BEACH...MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONG BEACH...OCEAN PARK...ILWACO...KLIPSAN BEACH...SEAVIEW...CHINOOK
AND OCEANSIDE.

IN WASHINGTON THIS INCLUDES U. S. HIGHWAY 101 BETWEEN MILE MARKERS 4
AND 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4648 12406 4649 12404 4638 12401 4637 12396
      4645 12394 4645 12393 4627 12388 4626 12399
      4627 12398 4628 12395 4632 12402 4629 12405
      4629 12402 4627 12401 4627 12408
TIME...MOT...LOC 1651Z 257DEG 37KT 4634 12411

JFP

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 8:52 AM PSTSpecial Weather StatementPQRPacific23 min
Nov 23, 9:01 AM PSTTornado WarningPQRPacific29 min

Nearby

Tornado Warnings in Washington, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.